MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT2H04
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/09/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was fractured approximately 139.0 and kinked approximately 137.5 and 138.5 cm from the proximal end.The embolization coil was intact with its pusher assembly.Conclusions: evaluation of the returned device revealed that the smart coil was fractured.This type of damage typically occurs if the device forcefully advanced against resistance and the device becomes kinked.Subsequently, if the kinked device is further manipulated during use, damage such as a fracture may occur.Due to the returned condition of the device, the root cause of resistance could not be determined.The device was unable to be functionally tested during evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a ruptured basilar aneurysm using penumbra smart coils (smart coils).During the procedure, the physician placed three non-penumbra coils and two smart coils in the target vessel using a non-penumbra microcatheter.While attempting to advance a new smart coil into the hub of the microcatheter, the physician experienced resistance and the smart coil would not advance into the hub of the microcatheter; therefore, it was removed.The procedure was completed using other coils, another smart coil and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda 94502
MDR Report Key7678691
Report Number3005168196-2018-01356
Device Sequence Number848719
Product Code HCG
UDI-Device Identifier00814548015750
UDI-Public00814548015750
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/24/2022
Device Catalogue Number400SMTHXSFT2H04
Device Lot NumberF78352
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/02/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/11/2018
Initial Report FDA Received Date07/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age80 YR